Virginia, 2012

Damaging Wind in Virginia, June 18, 2012

June 18, 2012 · NWS RNK · 1 event in 1 county or zone

Scattered thunderstorms developed with the approach of an upper level disturbance. One of these storms became strong enough to generate damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Scattered thunderstorms developed with the approach of an upper level disturbance. One of these storms became strong enough to generate damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 18, 3:04 PM EST, 4 minutes earlier.

Area forecast discussion, Jun 18, 3:04 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT MON JUN 18 2012

.SYNOPSIS...
A WEAK UPPER LEVEL DISTURBANCE WILL PASS OVERHEAD TODAY
EXITING THE AREA TONIGHT. HIGH PRESSURE ALOFT WILL STRENGTHEN
OVER THE AREA BY MID WEEK...RESULTING IN A WARMING TREND AND
HUMID CONDITIONS FOR THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 1130 AM EDT MONDAY...

SCATTERED SHOWERS IN THE EASTERN COUNTY WARNING AREA WILL
CONTINUE TO MOVE SOUTHEAST. SHOWERS AND THUNDERSTORMS IN SOUTHEAST
WEST VIRGINIA WILL MOVE SOUTHEAST AND WILL TRIGGER MORE STORMS
OVER THE MOUNTAINS THIS AFTERNOON.

RAISED MAXIMUM TEMPERATURES FOR SOME LOCATIONS WEST OF THE BLUE
RIDGE BASED ON CURRENT TRENDS IN OBSERVATIONS.

AS OF 430 AM EDT MONDAY...

A WEAK UPPER LEVEL DISTURBANCE WILL PASS OVERHEAD TODAY EXITING
THE AREA TONIGHT. THIS FEATURE WILL RESULT IN CONSIDERABLE
CLOUDINESS ALONG WITH SCATTERED SHOWERS AND STORMS OVER THE
REGION TODAY.

VORT AXIS IS ALONG THE ALLEGHANY FRONT THIS MORNING...AND IS
FORECAST TO SLOWLY MOVE EAST...EXITING THE CWA BY THIS EVENING.
MODEL POPS ARE HIGHEST THIS MORNING...THEN WANE THIS
AFTERNOON. ANY CLEARING HOWEVER MAY RESULT IN INCREASED
INSTABILITY...MODIFIED SOUNDING CAPES 1000 ISH...FUELING
ADDITIONAL SHRA/TSRA DURING THE AFTERNOON/EVENING. ANY INSTABILITY
DRIVEN ACTIVITY SHOULD DISSIPATE AFTER SUNSET.

TEMPS TODAY WILL AGAIN BE SIMILAR TO THE LAST FEW DAYS...READINGS
MAINLY IN THE 70S...BUT TESTING L80S FOR A FEW HOURS DURING THE
MID/LATE AFTERNOON. MOST NOTICABLE DIFFERENCE TODAY COMPARED TO
THE LAST FEW DAYS WILL BE THE MOISTURE CONTENT OF THE
AIRMASS...DEWPOINTS NOW INTO THE L60S...COMFORT FACTOR EDGING
DOWN. THESE HIGHER DEWPOINTS WILL ALSO SUPPORT HIGHER
TMINS...TONIGHTS LOWS AOA 60.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 345 PM EDT MONDAY...

AN UPPER LEVEL DOME OF HIGH PRESSURE...BUILDING IN FROM THE CENTRAL
GULF COAST REGION...WILL BE THE DOMINANT FEATURE OF OUR WEATHER
PATTERN THROUGH THE MIDDLE OF THE WEEK. AS SUCH...THIS UPPER LEVEL
HIGH PRESSURE WILL HELP WARM TEMPERATURES ACROSS OUR AREA TO THOSE
MORE COMMONLY FOUND DURING MID TO LATE SUMMER...WITH WEDNESDAY AND
THURSDAY AFTERNOON HIGHS RANGING FROM THE MID TO UPPER 80S ACROSS
THE MOUNTAINS...AND FROM THE LOW TO MID 90S ACROSS THE PIEDMONTS.
OVERNIGHT LOWS WILL HOLD IN THE 60S ACROSS MOST OF THE AREA.

THIS UPPER LEVEL HIGH PRESSURE WILL ALSO HAVE A STABILIZING EFFECT
ON OUR ATMOSPHERE...HELPING TO STRICTLY LIMIT THE DEVELOPMENT OF ANY
SHOWERS OR THUNDERSTORMS ACROSS THE PIEDMONT REGION. HOWEVER...
DIFFERENTIAL HEATING AND LOW LEVEL WIND CONVERGENCE ALONG SOME OF
THE HIGHER RIDGELINES WILL LIKELY BECOME STRONG ENOUGH EACH
AFTERNOON TO ALLOW A FEW THUNDERSTORMS TO DEVELOP OVER THE
MOUNTAINS. ONE OR TWO OF THESE STORMS MAY BECOME STRONG FROM TIME TO
TIME...BUT WITH NO REAL SUPPORT IN THE UPPER LEVELS OF THE
ATMOSPHERE...ANY STORMS WHICH DO DEVELOP WILL NOT STAY STRONG FOR
EXTENDED PERIODS OF TIME. SHOWER AND THUNDERSTORM ACTIVITY SHOULD
FADE QUICKLY EACH EVENING AFTER SUNSET.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
AS OF 345 PM EDT MONDAY...

THE MAIN FEATURE TO KEEP AN EYE ON DURING THE LONGTERM PERIOD WILL
BE A COLD FRONT THAT WILL PASS THROUGH THE AREA ON FRIDAY AND EARLY
SATURDAY MORNING. THIS FRONT WILL BRING MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS TO THE AREA DURING THE EARLY HALF OF THE WEEKEND...
BEFORE MOVING TO THE SOUTHEAST BY SATURDAY AFTERNOON. NORTHWESTERLY
FLOW TAKES OVER DURING THE LATER HALF OF THE WEEKEND AS AN UPPER
LEVEL TROUGH SETS UP OVER THE HUDSON BAY OF CANADA...SO WILL HAVE TO
KEEP AN EYE ON UPPER LEVEL DISTURBANCES PUSHING INTO OUR AREA FROM
THE GREAT LAKES REGION. TEMPERATURES WILL BE A LITTLE COOLER BEHIND
THE COLD FRONT...BUT WILL REMAIN SUMMERLIKE WITH HIGHS RANGING FROM
THE MID 80S WEST...TO THE LOW 90S EAST.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
AS OF 130 PM EDT MONDAY...

SCATTERED THUNDERSTORMS THIS AFTERNOON WERE FORMING ALONG THE BLUE
RIDGE. THE STORMS WILL IMPACT ROA...LWB AND BCB AROUND THE START
OF THE 18Z TAF PERIOD THEN LYH AND DAN BEFORE 22Z. EXPECT COVERAGE
AND INTENSITY OF STORMS TO DIMINISH AFTER SUNSET.

SURFACE DEW POINTS WILL BE IN THE UPPER 50S TO MID 60S. MODERATE
TO HIGH CONFIDENCE OF MVFR FOG IN THE WESTERN VALLEYS
OVERNIGHT...ESPECIALLY IN LOCATIONS THAT GET RAIN THIS AFTERNOON.

TUESDAY THROUGH FRIDAY...THERE IS A CHANCE FOR WIDELY SCATTERED
AFTERNOON/EVENING SHRA/TSRA...ESPCLY OVER THE MTNS...BUT LIMITED
COVERAGE SHOULD BE NAVIGABLE. A WEAK COLD FRONT DROPPING IN FROM
THE NW MAY BRING SLIGHTLY BETTER COVERAGE OF SHRA/TSRA BY THE END
OF THE WEEK.

LATE NIGHT MVFR TO IFR VALLEY OR RIVER VALLEY FOG ARE POSSIBLE
AROUND DAYBREAK EACH MORNING...BUT MAINLY IN THE MOUNTAINS. ANY
FOG FORMATION SHOULD BE LIMITED TO A FEW HOURS NEAR DAYBREAK...
DISSIPATING QUICKLY AFTER SUNRISE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...AMS/NF
SHORT TERM...NF
LONG TERM...RCS
AVIATION...AMS/PM
Hazardous weather outlook, Jun 18, 3:50 AM EST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 AM EDT MON JUN 18 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-190900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
450 AM EDT MON JUN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 18, 1:10 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT MON JUN 18 2012

VAZ017-032-033-043-181900-
FRANKLIN VA-PATRICK VA-HENRY VA-FLOYD VA-
210 PM EDT MON JUN 18 2012

...SPECIAL WEATHER STATEMENT...

AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM ...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS UP TO AN INCH IS POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BASSETT...FERRUM...WOOLWINE...STANLEYTOWN...SANVILLE...ENDICOTT...
BUFFALO RIDGE...FIELDALE... AND CHARITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3664 8034 3683 8035 3700 8002 3663 7992
TIME...MOT...LOC 1808Z 267DEG 11KT 3675 8026

KK
Special weather statement, Jun 18, 1:30 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT MON JUN 18 2012

VAZ017-022-033-034-181915-
FRANKLIN VA-BEDFORD VA-ROANOKE VA-FLOYD VA-
230 PM EDT MON JUN 18 2012

...SPECIAL WEATHER STATEMENT...

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR BOONES MILL...MOVING EAST AT 15
MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS UP TO ONE INCH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STEWARTSVILLE...MONETA...ROCKY MOUNT...CAVE SPRING... POAGES
MILL...GOODVIEW...BURNT CHIMNEY...CHAMBLISSBURG...CALLAWAY... AND
WIRTZ.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3700 8011 3722 8006 3732 7955 3693 7965
TIME...MOT...LOC 1829Z 286DEG 10KT 3712 8000

KK
Local storm report, Jun 18, 2:06 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT MON JUN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     TSTM WND DMG     2 N ROANOKE             37.30N 79.96W
06/18/2012                   CITY OF ROANOKE    VA   911 CALL CENTER

            TREE DOWN ON VALLEY VIEW BLVD

&&

FISHER
Local storm report, Jun 18, 2:07 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT MON JUN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     TSTM WND DMG     4 NNE ROANOKE           37.33N 79.92W
06/18/2012                   ROANOKE            VA   911 CALL CENTER

            TREE DOWN ON CARLOS DRIVE

&&

FISHER
Special weather statement, Jun 18, 2:24 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT MON JUN 18 2012

VAZ032-033-043-044-182015-
FRANKLIN VA-PATRICK VA-PITTSYLVANIA VA-HENRY VA-
324 PM EDT MON JUN 18 2012

...SPECIAL WEATHER STATEMENT...

AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR FERRUM...MOVING SOUTHEAST AT 15
MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS UP TO AN INCH ARE
POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  OAK LEVEL...BASSETT AND SYDNORSVILLE AROUND 400 PM EDT.
  STANLEYTOWN AND FIELDALE AROUND 410 PM EDT.
  FIGSBORO...COLLINSVILLE...VILLA HEIGHTS AND MARTINSVILLE CITY
  AROUND 415 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3660 7993 3688 8014 3699 7997 3698 7948
TIME...MOT...LOC 1921Z 319DEG 12KT 3690 8000

07
Special weather statement, Jun 18, 2:47 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT MON JUN 18 2012

VAZ013-014-016-017-032-033-182030-
FRANKLIN VA-PATRICK VA-CARROLL VA-PULASKI VA-FLOYD VA-MONTGOMERY VA-
347 PM EDT MON JUN 18 2012

...SPECIAL WEATHER STATEMENT...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR INDIAN VALLEY...MOVING SOUTHEAST
AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS AROUND AN INCH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLOYD...WILLIS...COPPER VALLEY...DUGSPUR...CHARITY... AND ALUM
RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3691 8067 3700 8048 3684 8009 3670 8059
TIME...MOT...LOC 1942Z 330DEG 4KT 3691 8053

07

The radar

The Roanoke radar (KFCX), 66 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pittsylvania

When
June 18, 3:08 PM EST
Where
Pittsylvania County, 1.29 mi SE of Worlds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.835, -79.566

Thunderstorm winds brought down several large tree limbs on North Briar Mountain Road. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390120.